Alert archive / Alabama / Freeze Warnings in 2018

Freeze Warning 10, NWS Birmingham, AL

November 10, 201821 counties in Alabama

NWS Birmingham, AL issued this freeze warning at Nov 10, 2018, 8:52 AM CST for 21 counties in Alabama. It took effect at Nov 10, 2018, 6:00 PM CST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 10, 2018, 8:52 AM CST (14:52 UTC)
In effect from
Nov 10, 2018, 6:00 PM CST
Expired
Nov 11, 2018, 8:00 AM CST
In force
14 hr
Issued by
NWS Birmingham, AL
All 21 counties

Bibb County, AL, Blount County, AL, Calhoun County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Etowah County, AL, Fayette County, AL, Jefferson County, AL, Lamar County, AL, Marion County, AL, Pickens County, AL, Randolph County, AL, Shelby County, AL, St. Clair County, AL, Talladega County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 45 km from the middle of the area, began a volume at 14:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 2.9 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -180 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
-180 m²/s²
0-3 km storm-relative helicity
-68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this freeze warning went out at Nov 10, 6:06 AM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Nov 10, 6:06 AM CST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
606 AM CST Sat Nov 10 2018

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
Today and Tonight.

This AM, we have a large 1036mb surface high pressure ridge across
the center of Conus stretching from the Dakotas into Texas with
northerly flow into Alabama. Tighter gradients are present, and
winds have stayed up overnight. This cold air advection will
continue through today as the center of the ridge slowly shifts
eastward toward the Mid Mississippi River Valley by midday and
toward the KY/WV area tonight. Skies should be clear by midday
with ample subsidence; however, with the cold and breezy
conditions today, the northern half of the area will remain on
the low side in the 40s/to mid 50s south. The ridge center will
shift closer to Alabama tonight, and gradients should relax. With
clear skies, we are looking at even cooler temperatures for
tonight than this morning. Have adjusted the freeze watch timing
tonight longer for the far north counties as they will see the
cooler readings earlier. So, will start there at 00z and the
remainder of the watch counties earlier as well at 06z. Most of
the rest of the area will need at frost advisory. To keep product
confusion at a minimum, will wait till current warning expires
before changing over the watch for tonight to a warning and for
any additional frost advisories further south. With the near calm
winds, frost will be more visible around the area.

08

.LONG TERM...
Sunday through Friday.

With high pressure retreating to the east, warm advection and
isentropic lift will overspread the region on Sunday. Increasing
clouds are expected through the morning, and temperatures may
only reach the upper 40s to lower 50s across our northern half.
Though isentropic lift will continue to strengthen, precipitation
generated in the 700mb-500mb layer may have difficulty reaching
the ground due to residual low-level dry air, and model-generated
QPF has trended a downward for Sunday afternoon. However, keeping
in mind that models sometimes underestimate isentropic lift and
the arrival time of accumulating precipitation, 20-30 percent POPs
will be maintained for Sunday afternoon.

As an upper-level trough amplifies in the Southern Plains, low
pressure will develop in the northern Gulf. Increasing isentropic
lift and upper-level support will cause rain to become widespread
for Monday morning through Monday night. Rain should come to an
end on Tuesday morning as a strong shortwave sweeps across the
Deep South, ushering in a cold airmass with temperatures well
below average. Strong cold advection will be associated with near
steady of falling temperatures on Tuesday, and Wednesday morning
should be quite cold with lows ranging from the mid 20s North to
the lower 30s South. Another cold morning is expected on Thursday,
and a widespread freeze with heavy frost is possible as high
pressure settles into the region. Afternoon temperatures for
Thursday and Friday should rebound into the mid 50s to lower 60s
as the airmass moderates.

87/Grantham

&&

.AVIATION...
12Z TAF Discussion.

A surface ridge currently elongated from north to south across
Central Conus is yielding tight pressure gradients across Alabama
and thus much more overnight northerly winds than normal during
the pre dawn hours. Breezy conditions will be possible through the
day today. The ridge will slide to the east toward KY/WV tonight
allowing for lighter winds over Central Alabama tonight. The wrap
around stratus shield is thinning as it progresses into Alabama.
Otherwise, high cirrus will stream across the southern half of the
state and slowly push eastward through the morning with clear
skies expected tonight.

08

&&

.FIRE WEATHER...

Drier and colder conditions are expected for the weekend. Winds
will be breezy and out of the north 8-18mph on Saturday. Relative
humidity values drop into the 30s and 40s Saturday afternoon and
rise to 40s areawide by Sunday. More rain chances enter the
picture late Sunday through early Tuesday. There is enough ground
and atmospheric moisture to prevent any fire concerns at this
time.

75

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     47  29  52  42  46 /   0   0  20  60 100
Anniston    48  31  54  42  48 /   0   0  20  60 100
Birmingham  47  32  53  44  48 /   0   0  20  60 100
Tuscaloosa  49  32  53  46  50 /   0   0  30  70 100
Calera      48  32  54  44  50 /   0   0  20  70 100
Auburn      51  36  55  44  53 /   0   0  20  50 100
Montgomery  53  36  58  46  56 /   0   0  20  60 100
Troy        54  37  58  47  59 /   0   0  20  60 100

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Freeze Watch from late tonight through Sunday morning for the
following counties: Calhoun...Clay...Cleburne...Jefferson...
Pickens...Randolph...Shelby...St. Clair...Talladega...Tuscaloosa.

Freeze Warning until 8 AM CST this morning for the following
counties: Blount...Calhoun...Cherokee...Clay...Cleburne...
Etowah...Fayette...Lamar...Marion...Randolph...St. Clair...
Talladega...Walker...Winston.

Freeze Watch from this evening through Sunday morning for the
following counties: Blount...Cherokee...Etowah...Fayette...
Lamar...Marion...Walker...Winston.

&&

08/87
Hazardous weather outlook, Nov 10, 8:11 AM CST, 41 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
811 AM CST Sat Nov 10 2018

ALZ011>015-017>050-111715-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
811 AM CST Sat Nov 10 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

Low temperatures tonight into Sunday morning have the potential to
be colder and more widespread. The coldest readings in the upper 20s
will be possible from a Vernon to Oneonta to Centre line. However,
near freezing temperatures will be possible farther south to near
Aliceville, Calera, and Roanoke. This may be the first freeze of the
season in many spots, so protect any sensitive vegetation.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Another Canadian airmass will bring cold temperatures to the region
by Tuesday. Overnight lows for Tuesday and Wednesday nights could
drop well below freezing, with at or below freezing possible for just
about the entire forecast area. Areas across the north could drop to
the lower to middle 20s on both Wednesday and Thursday mornings.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 8:52 AM CSTFrost AdvisoryBMXAutauga, Bibb, Bullock, Chambers, Chilton, Coosa and 13 more23 hr

Nearby

Freeze Warnings in Alabama, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.